Alert archive / Kentucky / Tornado Warnings in 1998

Tornado Warning 42, NWS Paducah, KY

April 16, 1998Todd County, Kentucky

NWS Paducah, KY issued this tornado warning at Apr 16, 1998, 3:02 PM CDT for Todd County, Kentucky. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 16, 1998, 3:02 PM CDT (20:02 UTC)
Expired
Apr 16, 1998, 3:20 PM CDT
In force
18 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Todd County, KY

The radar

The Ft Campbell radar (KHPX), 15 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 3:10 PM CDTHail 1.75Claymour, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 1:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 162002 RRA
TORPAH
KYC219-162020-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CDT THU APR 16 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  TODD COUNTY IN WESTERN KENTUCKY

* UNTIL 320 PM CDT

* AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR LIBERTY...MOVING EAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SHARON GROVE BY 310 PM CDT

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN
THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND M\OBILE HOMES FOR
A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF
RISING WATER.

SPODEN/ML

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:15 PM CDT, 47 minutes earlier.

Area forecast discussion, Apr 16, 2:15 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION...COR DATE
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CST THU APR 16 1998

STORMS BEGINNING TO REFIRE IN MISSOURI BOOTHEEL MOVING INTO SOUTHWEST
KENTUCKY SO THIS WILL BE QUICK. 17Z SURFACE CHART SHOWS LOW PRESSURE
OVER LOWER MICHIGAN WITH A COLD FRONT TRAILING SOUTH SOUTHWEST THROUGH
TERRE HAUTE TO PADUCAH TO SHREVEPORT. DEW POINTS DROPPING WEST OF THE
MISSISSIPPI.

MODELS BRING FRONT THROUGH THE ENTIRE FA BY 00Z. UNTIL THEN EVERYTHING
STILL IN PLACE FOR THUNDERSTORMS...SOME POSSIBLY SEVERE ACROSS WEST
KENTUCKY. ADAP SHOWS NEGATIVE LIS EAST OF THE LAND BETWEEN THE LAKES.
MODIFIED CAPES AT BNA THIS MORNING EXCEED 2400 J/KG WITH FORECASTED
HIGHS. THREAT MOVES EAST WITH FRONT WITH ONLY THE POSSIBILITY FOR
LINGERING SHOWERS THIS EVENING. LOW LEVEL MOISTURE ABUNDANT OVERNIGHT
FOR CLOUDS.

WITH THREAT FOR STORMS WITH VERY HEAVY RAINFALL...SUGGEST KEEPING FLASH
FLOOD WATCH FOR WEST KENTUCKY THROUGH THIS EVENING.

(SPC JUST CALLED AND LOOKING AT TOR WATCH FOR WEST KENTUCKY/SOUTHWEST
INDIANA)

ML

In the hours before

Special weather statement, Apr 16, 11:00 AM CDT, 4 hours 2 minutes before
THUNDERSTORM OUTLOOK - VALID UNTIL 6OO AM FRIDAY MORNING
NATIONAL WEATHER SERVICE PADUCAH KY          SOUTHEAST MO/SOUTH IL
1100 AM CDT THU APR 16 1998                  SOUTHWEST IN/WEST KY

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF WESTERN
KENTUCKY THIS AFTERNOON...
...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR WEST KENTUCKY TODAY...

THE STORMS THAT PUSHED THROUGH THE AREA LAST NIGHT HAVE A PRODUCED AN
OUTFLOW BOUNDARY OVER TENNESSEE. THIS BOUNDARY IS EXPECTED TO STAY
SOUTH OF THE AREA. WARM MOIST AIR WILL CONTINUE TO MOVE NORTH AND LIFT
OVER THE OUTFLOW BOUNDARY...REACHING WESTERN KENTUCKY.

MEANWHILE...A COLD FRONT WAS LOCATED FROM NEAR CAPE GIRARDEAU MISSOURI
TO NEAR JONESBORO ARKANSAS. AS THIS FRONT MOVES EAST TODAY...REACHING
CENTRAL KENTUCKY BY 700 PM...THE THREAT FOR SEVERE WEATHER WILL END.

THE AMOUNT OF STORMS ACROSS WESTERN KENTUCKY WILL DEPEND UPON THE
AMOUNT OF SUNSHINE THAT OCCURS ACROSS THE AREA. SATELLITE IMAGES SHOW
MID AND HIGH LEVEL CLOUDINESS MOVING OVER THE AREA FROM THUNDERSTORMS
FARTHER SOUTH. WE DO EXPECT SOME CLEARING EARLY THIS AFTERNOON OVER
WESTERN KENTUCKY. FORECAST WIND FIELDS ALSO SUPPORT THE POSSIBILITY OF
SEVERE STORMS THIS AFTERNOON WITH THE MAIN THREAT BEING LARGE HAIL AND
DAMAGING WINDS.

MANY AREAS RECEIVED BETWEEN 1 AND 3 INCHES OF RAIN LAST NIGHT AND WITH
THE THREAT FOR THUNDERSTORMS TODAY A FLASH FLOOD WATCH IS IN EFFECT FOR
WEST KENTUCKY. SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL OVER
ALREADY SATURATED GROUND.

MOVEMENT OF THE STORMS WILL BE TO THE NORTHEAST AT 30 TO 40 MPH.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON ACROSS WESTERN
KENTUCKY.

SPODEN/LAMM
Special weather statement, Apr 16, 11:00 AM CDT, 4 hours 2 minutes before
THUNDERSTORM OUTLOOK - VALID UNTIL 6OO AM FRIDAY MORNING
NATIONAL WEATHER SERVICE PADUCAH KY          SOUTHEAST MO/SOUTH IL
1100 AM CDT THU APR 16 1998                  SOUTHWEST IN/WEST KY

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF WESTERN
KENTUCKY THIS AFTERNOON...
...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR WEST KENTUCKY TODAY...

THE STORMS THAT PUSHED THROUGH THE AREA LAST NIGHT HAVE A PRODUCED AN
OUTFLOW BOUNDARY OVER TENNESSEE. THIS BOUNDARY IS EXPECTED TO STAY
SOUTH OF THE AREA. WARM MOIST AIR WILL CONTINUE TO MOVE NORTH AND LIFT
OVER THE OUTFLOW BOUNDARY...REACHING WESTERN KENTUCKY.

MEANWHILE...A COLD FRONT WAS LOCATED FROM NEAR CAPE GIRARDEAU MISSOURI
TO NEAR JONESBORO ARKANSAS. AS THIS FRONT MOVES EAST TODAY...REACHING
CENTRAL KENTUCKY BY 700 PM...THE THREAT FOR SEVERE WEATHER WILL END.

THE AMOUNT OF STORMS ACROSS WESTERN KENTUCKY WILL DEPEND UPON THE
AMOUNT OF SUNSHINE THAT OCCURS ACROSS THE AREA. SATELLITE IMAGES SHOW
MID AND HIGH LEVEL CLOUDINESS MOVING OVER THE AREA FROM THUNDERSTORMS
FARTHER SOUTH. WE DO EXPECT SOME CLEARING EARLY THIS AFTERNOON OVER
WESTERN KENTUCKY. FORECAST WIND FIELDS ALSO SUPPORT THE POSSIBILITY OF
SEVERE STORMS THIS AFTERNOON WITH THE MAIN THREAT BEING LARGE HAIL AND
DAMAGING WINDS.

MANY AREAS RECEIVED BETWEEN 1 AND 3 INCHES OF RAIN LAST NIGHT AND WITH
THE THREAT FOR THUNDERSTORMS TODAY A FLASH FLOOD WATCH IS IN EFFECT FOR
WEST KENTUCKY. SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL OVER
ALREADY SATURATED GROUND.

MOVEMENT OF THE STORMS WILL BE TO THE NORTHEAST AT 30 TO 40 MPH.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON ACROSS WESTERN
KENTUCKY.

SPODEN/LAMM

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 11:55 PM CDTTornado WarningPAHUnion35 min
Apr 16, 1:55 AM CDTSevere Thunderstorm WarningPAHUnion, Webster35 min
Apr 16, 3:59 AM CDTSevere Thunderstorm WarningPAHCalloway46 min
Apr 16, 9:56 AM CDTSevere Thunderstorm WarningPAHChristian, Todd49 min
Apr 16, 1:13 PM CDTSevere Thunderstorm WarningPAHFulton32 min
Apr 16, 1:19 PM CDTSevere Thunderstorm WarningPAHGraves, Hickman41 min
Apr 16, 1:44 PM CDTSevere Thunderstorm WarningPAHCalloway, Marshall31 min
Apr 16, 2:26 PM CDTSevere Thunderstorm WarningPAHChristian34 min
Apr 16, 2:51 PM CDTSevere Thunderstorm WarningPAHTodd49 min

Nearby

Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.